Hail, Benton
- When
- May 14, 7:08 PM EST to 7:23 PM EST
- Where
- Benton County, 3 mi W of Free
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -87.500
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 5:50 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 550 PM CDT WED MAY 14 2003 AVIATION DISCUSSION OFR 00Z TAFS... UPR LOW MOVG SE INTO XTRM NW IA WITH LEADING SHORT WAV MOVG ACROSS NRN IL. MAIN CLUSTER OF TSRA ALONG AND JUST N OF SFC BNDRY BMI TO IND TO REMAIN S OF TERMINALS...WITH SHRA AND ISOLD TSRA FURTHER N IN MORE STABLE AIR. CONVECTION TO END EARLY IN PD AS SHORT WAV MOVS INTO IN THIS EVE. UPR LOW TO CONT SEWRD OVRNGT AND ACROSS NR NIL DURG THU MORNING RETURNING CHC OF SHRA. AFTER MID/UPR CIRCULATION MOVS INTO NRN IN BY 18Z SUBSIDENCE...DRYING AND ANTICYCLONIC LOW LEVEL FLOW SET IN AND EXPECT BKN VFR CIGS GIVING WAY TO SCT SC. TRS PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS MORNING PRECIP KEEPING FAR NORTHERN FA CLOUDY/COOL AS FRONT LIES ACROSS SOUTHWEST FA FROM ROUGHLY LA SALLE TO IROQUOIS COUNTY. BEST INSTABILITY AND SUNSHINE SOUTH OF THIS FRONT AS STORMS HAVE FIRED ACROSS QUAD CITIES LAST 1-2 HRS. THIS AREA OF TSRA TO MOVE ESE THRU THE AFTERNOON/EARLY EVENING WITH MAIN SVR THREAT BEING LARGE HAIL ACROSS SOUTHWEST COUNTIES. PRECIP DIMINISHES DURING THE EVENING HOURS AS FIRST VORT EXITS BUT CONVECTION CURRENTLY FIRING ACROSS MN NORTH CENTRAL IA...ASSOCIATED WITH SECOND VORT ROTATING AROUND UPPER LOW TO BRING ANOTHER CHANCE OF -TSRA OVERNIGHT. UPPER LOW MAKES IT AS FAR SOUTH AS SOUTHERN GREAT LAKES BEFORE STALLING THEN WEAKENING INTO FRIDAY SO SHOWERS AGAIN POSSIBLE DURING THE DAY THURS. AS UPPER LOW WEAKENS...HIGH PRESSURE BUILDS ACROSS EASTERN LAKES INTO THE WEEKEND. NEXT SYSTEM DEVELOPS OVER THE PLAINS FRIDAY NIGHT AND TRIES TO LIFT NORTHEAST SAT/SAT NIGHT. UNCERTAINTY AS TO HOW FAR NORTH... HOW STRONG EASTERN LAKES HIGH WILL BE SO WILL CONTINUE WITH DRY FORECAST FOR NOW BUT TREND IS TO BRING SYSTEM FURTHER NORTH. WARMUP INTO EARLY NEXT WEEK THEN NEXT SYSTEM COMES THRU TUES NIGHT/WED AND HAVE INCLUDED PRECIP. HAVE TRENDED TOWARD A BLEND OF GUIDANCE FOR TEMPS IN THE SHORT TERM WITH COOLER ALONG THE LAKE WITH NE FLOW. .CHI...NONE. CMS
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY IN THE
EARLY EVENING...GENERALLY SOUTH AND WEST OF A LINE FROM
ROCKFORD...TO KANKAKEE...TO RENSSELAER INDIANA.
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS IOWA THIS AFTERNOON...AS A
STATIONARY FRONT EXTENDS EASTWARD ACROSS CENTRAL ILLINOIS AND
INDIANA. COOLING TEMPERATURES ALOFT WILL HELP DESTABILIZE THE
ATMOSPHERE...ESPECIALLY IN THE VICINITY OF THE FRONT. THE SEVERE
THREAT WILL DIMINISH AFTER SUNSET AS LOW LEVEL TEMPERATURES COOL.
DUE TO THE PARTICULARLY COLD TEMPERATURES ALOFT...THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL. WIND PROFILES APPEAR RATHER WEAK SO
DAMAGING WINDS ARE LESS LIKELY. THIS TYPE OF ATMOSPHERE MAY ALSO
PROMOTE THE DEVELOPMENT OF COLD AIR FUNNELS IN ASSOCIATION WITH
RAPIDLY BUILDING CUMULONIMBI. FARTHER TO THE NORTH OF THE WARM
FRONT...LESS INSTABILITY ACROSS NORTHEAST ILLINOIS AND EXTREME
NORTHWEST INDIANA WILL TEND TO LIMIT THE SEVERE THREAT...ESPECIALLY
ACROSS NORTHEAST ILLINOIS WHERE COOL EASTERLY WINDS OFF LAKE
MICHIGAN WILL KEEP THE LOWER ATMOSPHERE RELATIVELY STABLE. ALTHOUGH
ELEVATED THUNDERSTORMS MAY OCCUR IN THESE AREAS...THEY ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT OR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
446 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM CORNELL IL 1 INCH HAIL
05/14/03 LIVINGSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
515 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 3 N FAIRBURY IL .75 INCH HAIL
05/14/03 LIVINGSTON REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
523 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM FAIRBURY IL 1.75 INCH HAIL
05/14/03 LIVINGSTON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
534 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM PIPER CITY IL WIND DAMAGE
05/14/03 FORD LIMBS DOWN ON CARS.
REPORTED BY FIRE AND
RESCUE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
548 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM LONG PT IL WIND DAMAGE
05/14/03 LIVINGSTON TWO UTILITY POLES AND
TREE LIMB DAMAGE.
REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
606 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM GIBSON CITY IL MPH TSTM GUST
05/14/03 FORD TRUCK OVERTURNED
REPORTED BY STATE POLICE.The Chicago radar (KLOT), 120 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357576.